Hail, Cameron
- When
- April 21, 3:02 PM CST
- Where
- Cameron County, 0.45 mi ENE of Olmito
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.022, -97.523
Public reported quarter sized hail in Olmito near the intersection of Noble Pine and Chestnut Oak.
The combination of a southward moving boundary across South Texas and an inland moving sea breeze supported the development of thunderstorms across Cameron County. Several of the storms became strong to severe and briefly produced quarter size hail near Olmito.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
The combination of a southward moving boundary across South Texas and an inland moving sea breeze supported the development of thunderstorms across Cameron County. Several of the storms became strong to severe and briefly produced quarter size hail near Olmito.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 21, 2:37 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 337 PM CDT THU APR 21 2016 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...LATEST SATELLITE IMAGERY SHOWS AN OUTFLOW BOUNDARY EXTENDING FROM NORTH OF LAREDO TO NEAR KINGSVILLE THIS AFTERNOON. THE COMBINATION OF A SOUTHWARD MOVING BOUNDARY ACROSS SOUTH TEXAS...AN INLAND MOVING SEA BREEZE EXTENDING FROM BROWNSVILLE TO NEAR CORPUS CHRISTI AND DAYTIME HEATING WILL SUPPORT THE DEVELOPMENT OF ISOLATED TO SCATTERED CONVECTION FOR THE REST OF THE AFTERNOON INTO THIS EVENING. BROWNSVILLE RADAR CURRENTLY SHOWS ISOLATED ACTIVITY ACROSS KENEDY AND WILLACY COUNTIES. THE STORM PREDICTION CENTER /SPC/ HAS ALL OF DEEP SOUTH TEXAS UNDER A MARGINAL RISK OF SEVERE WEATHER THROUGH TONIGHT. THE MAIN THREATS FROM ANY OF THE STORMS THAT DEVELOP THIS AFTERNOON INTO THIS EVENING WILL BE SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. THE 21Z HRRR INDICATES CONVECTION WILL CONTINUE TO DEVELOP ACROSS THE COASTAL COUNTIES THROUGH LATE AFTERNOON WITH ADDITIONAL DEVELOPMENT ACROSS ZAPATA AND STARR THIS EVENING. THE 12Z NAM KEEPS MOST OF THE CONVECTION OVER THE GULF WATERS...THE 12Z GFS SHOWS A LITTLE CONVECTION OVER THE VALLEY...AND THE 12Z ECMWF SHOWS MORE ROBUST CONVECTION ACROSS THE AREA. BASED ON CURRENT TRENDS WILL GO ABOVE MET/MAV GUIDANCE FOR POPS THROUGH THE REST OF THIS AFTERNOON AND EVENING. THE APPROACH AND PASSAGE OF A 500 MB DISTURBANCE ALONG WITH A WEAK COLD FRONT SAGGING SOUTH WILL GENERATE ISOLATED SCATTERED CONVECTION OVER PORTIONS OF DEEP SOUTH TEXAS TONIGHT. THE COLD FRONT STALLS OVER DEEP SOUTH TEXAS FRIDAY AND FRIDAY NIGHT. POOLING MOISTURE IN ADVANCE OF THIS SURFACE FEATURE WILL COMBINE WITH DAYTIME HEATING...AND ENHANCED SEA BREEZE EFFECT...AND ANOTHER WEAK 500 MB DISTURBANCE TO PRODUCE MAINLY SCATTERED CONVECTION ON FRIDAY. LOW TEMPERATURES TONIGHT WILL GENERALLY BE IN THE LOWER 70S. HIGH TEMPERATURES FRIDAY WILL RANGE FROM THE LOWER 80S NEAR THE COAST TO THE UPPER ACROSS THE UPPER VALLEY. LOW TEMPERATURES WILL BE SLIGHTLY COOLER FRIDAY NIGHT WITH TEMPERATURES FALLING INTO THE MID 60S TO AROUND 70. && .MARINE...NOW THROUGH FRIDAY NIGHT...BUOY 42020 REPORTED NORTH WINDS AROUND 2 KNOTS GUSTING TO AROUND 4 KNOTS WITH SEAS SLIGHTLY UNDER 3.3 FEET WITH A PERIOD OF 7 SECONDS AT 15 CDT/19 UTC. A WEAK GRADIENT ALONG THE LOWER TEXAS COAST WILL MAINTAIN LIGHT TO MODERATE WINDS AND LOW TO MODERATE SEAS THROUGH THE PERIOD. NO SMALL CRAFT EXERCISE CAUTION OR SMALL CRAFT ADVISORY ANTICIPATED. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 73 80 70 79 / 20 30 10 30 BROWNSVILLE 73 83 70 82 / 20 30 20 30 HARLINGEN 72 84 69 83 / 20 30 10 30 MCALLEN 73 87 70 85 / 30 30 10 40 RIO GRANDE CITY 72 88 70 86 / 30 30 20 50 SOUTH PADRE ISLAND 73 77 71 77 / 20 20 20 20 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WEATHER.GOV/RGV 63/61/BILLINGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 347 PM CDT THU APR 21 2016 TXZ248>257-222100- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 347 PM CDT THU APR 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH. STRONG TO SEVERE THUNDERSTORMS...PRODUCING HAIL AND DAMAGING WINDS...ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING ACROSS PORTIONS OF DEEP SOUTH TEXAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ANY OBSERVATIONS OF HAIL AND DAMAGE PRODUCE BY STRONG WINDS SHOULD BE REPORTED TO LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE. GMZ130-132-135-150-155-170-175-222100- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 347 PM CDT THU APR 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF THE COASTAL WATERS THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS MAY BE STRONG. SMALL HAIL AND WIND GUSTS TO NEAR 35 KNOTS CAN BE EXPECTED WITH STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SMALL CRAFT ADVISORIES MAY BE NEEDED FOR ALL OR PORTIONS OF THE LOWER TEXAS COASTAL WATERS SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
137 PM CDT THU APR 21 2016
TXZ251-211930-
KENEDY TX-
137 PM CDT THU APR 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KENEDY COUNTY UNTIL 230
PM CDT...
AT 137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENEDY COUNTY WIND FARMS...OR 13 MILES NORTHEAST OF ARMSTRONG...MOVING
SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KENEDY COUNTY WIND FARMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 2701 9740 2704 9739 2704 9738 2690 9737
2700 9756 2693 9755 2692 9746 2691 9752
2689 9746 2680 9751 2690 9738 2680 9735
2679 9746 2675 9746 2679 9738 2664 9764
2707 9777 2718 9762
TIME...MOT...LOC 1837Z 320DEG 21KT 2707 9764
CASTILLOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
246 PM CDT THU APR 21 2016
TXZ254-255-212030-
INLAND WILLACY TX-INLAND CAMERON TX-
246 PM CDT THU APR 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILLACY AND
NORTHWESTERN CAMERON COUNTIES UNTIL 330 PM CDT...
AT 246 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANTA MONICA...OR NEAR RIO HONDO...MOVING SOUTH AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARLINGEN...RIO HONDO...PALM VALLEY...PRIMERA...COMBES...VALLEY
INTERNATIONAL AIRPORT...TEXAS STATE TECHNICAL COLLEGE HARLINGEN...
HARLINGEN SOCCER COMPLEX...PALM VALLEY POLICE DEPARTMENT AND PALMER
LAASKO ELEMENTARY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2610 9742 2620 9782 2643 9758 2639 9748
2622 9741
TIME...MOT...LOC 1946Z 022DEG 13KT 2632 9754
CASTILLOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
334 PM CDT THU APR 21 2016
TXZ255-212115-
INLAND CAMERON TX-
334 PM CDT THU APR 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CAMERON COUNTY
UNTIL 415 PM CDT...
AT 333 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OLMITO...MOVING SOUTH AT 5 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOS FRESNOS...RANCHO VIEJO...OLMITO...CAMERON PARK...BROWNSVILLE...SAMS
MEMORIAL STADIUM...OLMITO LAKE...SUNRISE MALL...PACE HIGH SCHOOL AND
BROWNSVILLE PUBLIC LIBRARY MAIN BRANCH.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2591 9753 2592 9753 2592 9754 2594 9755
2593 9756 2594 9758 2596 9758 2596 9760
2597 9761 2598 9761 2599 9763 2600 9762
2600 9763 2601 9763 2600 9764 2610 9761
2606 9742 2589 9752
TIME...MOT...LOC 2033Z 012DEG 5KT 2601 9753
BSThe Brownsville radar (KBRO), 16 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
1 hail. Local standard time, as filed.
Public reported quarter sized hail in Olmito near the intersection of Noble Pine and Chestnut Oak.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632092.